Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Charleston, WV

June 5, 2001Boone County, Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 5, 2001, 3:45 PM EDT for Boone County, Raleigh County, West Virginia. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2001, 3:45 PM EDT (19:45 UTC)
Expired
Jun 5, 2001, 4:30 PM EDT
In force
45 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Boone County, WV, Raleigh County, WV

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:00 PM EDTHail 1Whitesville, WV
Jun 5, 4:00 PM EDTHail 1.5Eunice, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS51 KRLX 051946
SVRRLX
WVC005-081-052030-
/NEW.KRLX.SV.W.0105.051945-052030/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOONE COUNTY IN WEST VIRGINIA...
  RALEIGH COUNTY IN WEST VIRGINIA...

* UNTIL 430 PM EDT...

* AT 343 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTHWEST OF WHITESVILLE...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BECKLEY. LARGE HAIL IS
  LIKELY WITH THIS STORM.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3771 8121 3787 8113 3788 8129 3796 8133
          3797 8147 3801 8146 3804 8163 3788 8170

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:25 PM EDT, 20 minutes earlier.

Area forecast discussion, Jun 5, 3:25 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT TUE JUN 5 2001

WARM FRONT LIFTING SLOWLY NORTH THROUGH CWA THIS PM. NOW INTO SE OH
AND NRN WV. VORT MAX LIFTING ACROSS ERN TN INT SE KY EVIDENT IN SAT
PIS AND SOME DEVELOPING SHWRS/TSTMS. NARROW E/W BAND TSTMS HAS
DEVELOPED FROM ERN KY INTO WRN WV SOUTH OF HTS...CRW LAST HR. NO
WIDESPREAD PCPN LOOKS TO BE DEVELOPING THIS PM.

MODELS ALL IN FAIRLY GOOD AGREEMENT STALLING FRONT ACROSS SE OH AND
NRN WV. SEVERAL DISTURBANCES WILL TRACK WEST TO EAST ACROSS AREA
THIGGERING SHWRS/TSTMS. PWS HIGH...1.5 TO 1.7...SO LOCALLY HEAVY
DOWNPOURS A GOOD POSSIBILITY. DO NOT SEE ANY CONCENTRATED HEAVY PCPN
FOR TONIGHT....HOWEVER WED MAY BE DIFFERRENT AS STRONG SHORT WAVE
AND SURFACE LOW PRES PUSH INTO THE CWA. WILL GO WITH CHANCE POPS IN
FAR S AND SE TONIGHT...ELSEWHERE LIKELY POPS.

FOR WED AND WED NIGHT...LIKELY OR CAT POPS AS THE PROPER INGREDIENTS
BEGIN TO COME TOGETHER. HIGH PRESS OVER GREAT LAKES NOT VERY STRONG
ONTHU...BUT IT SHOULD HAVE ENUF MOMENTUM TO PUSH FRONT TO OUR WOUTH
BY THU EVENING.

NGM MOS GUID TEMPS LOOK IN LINE.

RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / ZINN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:35 PM EDTSevere Thunderstorm WarningRLXRandolph25 min
Jun 5, 3:58 PM EDTFlash Flood WarningRLXWayne3 hr
Jun 5, 4:16 PM EDTFlash Flood WarningRLXLincoln3 hr
Jun 5, 4:34 PM EDTFlash Flood WarningRLXBoone, Fayette, Raleigh3 hr
Jun 5, 4:37 PM EDTSevere Thunderstorm WarningRLXFayette38 min
Jun 5, 6:45 PM EDTFlash Flood WarningRLXKanawha, Lincoln, Putnam3 hr
Jun 5, 7:08 PM EDTFlash Flood WarningRLXClay, Nicholas3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.